Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 413, NWS Norman, OK

August 17, 1997Cotton County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 1997, 4:24 PM CDT for Cotton County, Oklahoma. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 4:24 PM CDT (21:24 UTC)
Expired
Aug 17, 1997, 5:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cotton County, OK

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:55 PM CDTHail 0.88Temple, OK
Aug 17, 5:20 PM CDTHail 0.88Cookietown, OK
Aug 17, 5:20 PM CDTThunderstorm WindCookietown, OKA truck with a trailer of 350 gallons of diesel fuel was blown over by severe thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 172125 RRA
SVROKC
OKC033-172215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT SUN AUG 17 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     COTTON

INCLUDING THE FOLLOWING LOCATIONS
     RANDLETT...TEMPLE AND WALTERS

AT 424 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
MILES SOUTHWEST OF TEMPLE.

THE STORM WAS MOVING NORTHEAST AT 5 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.

RMS
LAT...LON 3438  9815 3413  9816 3418  9855 3444  9847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:30 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 17, 3:30 PM CDT, 54 minutes before
FPUS3 KOKC 172030
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN AUG 17 1997

THE SHORT TERM CONCERNS ARE DOMINATED BY THE PRESENCE OF NUMEROUS
OUTFLOW BOUNDARIES AND A COLD FRONT WHICH HAS BECOME VERY DIFFICULT
TO PICK OUT.  IT APPEARS AT THIS TIME THAT THE MOST LIKELY AREA FOR
NEW DEVELOPMENT IS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...DUE TO THE LONG-TERM HEATING AND THE APPROACHING BOUNDARIES.
THIS AREA ALSO HAS THE BEST CHANCE OF HEAVY RAINFALL...SO WILL
MENTION THAT POSSIBILITY IN THE FORECAST.  RAINFALL AMOUNTS SHOULD
NOT BE ENOUGH TO WARRANT A FLOOD WATCH...BUT THEY MAY COME CLOSE.

TOMORROW AND TOMORROW NIGHT PRESENT SOME DIFFICULTIES AS THE MODELS
DIFFER ON MID-LEVEL INFLUENCES.  HAVE BASED THE FORECAST ON THE
ASSUMPTION THAT THE SHORT WAVE OVER THE SOUTHWESTERN STATES WILL
BEGIN TO AFFECT OUR FORECAST AREA TOMORROW.  GIVEN ABUNDANT
MOISTURE...THE ONCOMING SHORT WAVE...AND PROBABLY MANY EXISTING
BOUNDARIES...WOULD EXPECT A GOOD CHANCE OF RAIN TO CONTINUE THROUGH
TOMORROW NIGHT.  SO HAVE GONE ABOVE FWC GUIDANCE...WITH HIGHEST
CHANCES IN NORTH WHERE FRONTAL POSITION IS MOST LIKELY TO BE.

FWC TEMPERATURE GUIDANCE SEEMS GENERALLY REASONABLE...BUT HAVE
LOWERED SOME OF THE VALUES DUE TO EXPECTED PRECIPITATION AND DAYTIME
CLOUDS.  HAVE ADDITIONALLY LOWERED MAXIMUM TEMPERATURES IN THE
NORTHWEST FOR TOMORROW AND TUESDAY BECAUSE IT APPEARS THAT THE
FRONT...OR ITS REMAINS...WILL STILL BE SOUTH OF THAT AREA.

TOOK THE EXTENDED FORECAST VERBATIM FROM THE FORECASTER FROM WHOM I
INHERITED THE LAST HALF OF THIS SHIFT.  ESSENTIALLY...WE EXPECT
WEDNESDAY TO BE HOT AND DRY...THEN ANOTHER FRONT DROPS IN FROM THE
NORTH ON THURSDAY AND BRINGS IN COOLER TEMPERATURES AND ANOTHER
CHANCE OF RAIN THROUGH FRIDAY.

FCSTID = 23 = CMS

OKC   72  85  72  92 /  40  40  30  30
HBR   70  86  72  95 /  40  40  30  20
SPS   75  93  75  98 /  40  30  20  20
GAG   65  84  68  90 /  40  40  40  30
PNC   73  85  73  88 /  20  30  50  30
DUA   70  88  73  92 /  50  30  30  20

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:05 AM CDTSevere Thunderstorm WarningOUNDewey, Major40 min
Aug 17, 12:44 AM CDTSevere Thunderstorm WarningOUNMajor61 min
Aug 17, 7:06 AM CDTSevere Thunderstorm WarningOUNHughes39 min
Aug 17, 8:31 AM CDTSevere Thunderstorm WarningOUNAtoka29 min
Aug 17, 4:01 PM CDTSevere Thunderstorm WarningOUNJefferson44 min
Aug 17, 4:43 PM CDTSevere Thunderstorm WarningOUNJefferson47 min
Aug 17, 5:13 PM CDTSevere Thunderstorm WarningOUNCotton47 min
Aug 17, 5:28 PM CDTSevere Thunderstorm WarningOUNJefferson47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.